Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 173, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 23, 2001, 9:41 PM EDT for Sullivan County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 9:41 PM EDT (01:41 UTC)
- Expired
- Aug 23, 2001, 10:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:45 PM EDT | Thunderstorm Wind | Bristol, TN | Trees down. |
| Aug 23, 9:45 PM EDT | Thunderstorm Wind | Blountville, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:53 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 23, 8:53 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MORRISTOWN TN 853 PM EDT THU AUG 23 2001 SPOTTY SEVERE THUNDERSTORMS THIS EVE AS INDIVIDUAL CELLS MERGE INTO LINES AND BOWS. MOSTLY WINDS, ONE REPORT OF QUARTER SIZE HAIL. MOST ORGANIZED SEVERE WEATHER WILL EXIT THE CWA SOON AND SO WILL UPDATE ZONES TO REMOVE WORDING FOR SEVERE THUNDERSTORM WATCH. HOWEVER...WILL LEAVE FLASH FLOOD WATCH INTACT UNTIL EXPIRATION TIME AS WEVE HAD OCCASIONAL REPORTS OF LOWLAND FLOODING. MAINLY NUISANCE STUFF, IN VERY LOW LYING AREAS SO HAVE NOT ISSUED ANY ADVISORIES. REST OF ZONE PACKAGE IS GOOD. .MRX... NC...NONE. TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE. VA...FFA UNTIL 4 AM EDT FOR SOUTHWEST VIRGINIA. BB
In the hours before
Local storm report, Aug 23, 5:48 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM EWING VA 1.00 INCH HAIL
08/23/01 LEE REPORTED BY PUBLIC.Local storm report, Aug 23, 7:28 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 N POUND VA WIND DAMAGE
08/23/01 WISE NUMEROUS TREES DOWN ON AND
ALONG HWY. 23. REPORTED BY
PUBLIC.
GRCLocal storm report, Aug 23, 8:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
837 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM LEBANON VA WIND DAMAGE
08/23/01 RUSSELL TREES DOWN AT NUMEROUS
LOCATIONS BETWEEN LEBANON
AND HONAKER. REPORTED BY
LAW ENFORCEMENT.
GRCSpecial weather statement, Aug 23, 9:15 PM EDT, 26 minutes before
VAZ001-002-005-006-008-240130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 915 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VIRGINIA HAS EXPIRED... SEVERE THUNDERSTORM WATCH NUMBER 688 THAT WAS IN EFFECT FOR SOUTHWEST VIRGINIA HAS EXPIRED. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORM ACTIVITY HAS ENDED THIS EVENING...BUT A FEW ISOLATED REPORTS OF STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT. ALSO...THE THREAT FOR FLASH FLOODING WILL CONTINUE OVERNIGHT...AS ADDITIONAL THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER ALREADY SATURATED GROUNDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:46 PM EDT | Tornado Warning | MRX | Sullivan | 29 min |
| Aug 23, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 38 min |
| Aug 23, 11:16 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 44 min |
| Aug 23, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 44 min |
| Aug 23, 9:17 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.